Alert archive / Kansas / Red Flag Warnings in 2017
Red Flag Warning 14, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Mar 24, 2017, 3:30 AM CDT for 11 counties in Kansas. It took effect at Mar 24, 2017, 11:00 AM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 24, 2017, 3:30 AM CDT (08:30 UTC)
- In effect from
- Mar 24, 2017, 11:00 AM CDT
- Expired
- Mar 24, 2017, 3:45 PM CDT
- In force
- 5 hr
- Issued by
- NWS Wichita, KS
Counties Butler County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Reno County, KS, Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 25 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 8.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2066 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
564 WWUS83 KICT 240830 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 330 AM CDT Fri Mar 24 2017 KSZ069-070-092>094-098-242300- /O.UPG.KICT.FW.A.0009.170324T1700Z-170324T2300Z/ /O.NEW.KICT.FW.W.0014.170324T1600Z-170324T2300Z/ Butler-Greenwood-Sumner-Cowley-Elk-Chautauqua- 330 AM CDT Fri Mar 24 2017 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 069...070...092...093...094 AND 098... The National Weather Service In Wichita has issued a Red Flag Warning for extreme grassland fire danger...which is in effect from 11 AM this morning to 6 PM CDT this evening. The Fire Weather Watch is no longer in effect. * Extreme Grassland Fire Danger...is forecast from late this morning into the afternoon. * Winds...south 20 to 30 mph with gusts up to 40 mph. * Relative Humidity...as low as 25 to 30 percent. * Impacts...Any fires that develop will likely spread rapidly and become difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ067-068-082-083-091-242300- /O.NEW.KICT.FW.W.0014.170324T1600Z-170324T2300Z/ Reno-Harvey-Kingman-Sedgwick-Harper- 330 AM CDT Fri Mar 24 2017 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 067...068...082...083 AND 091... The National Weather Service In Wichita has issued a Red Flag Warning for extreme grassland fire danger...which is in effect from 11 AM this morning to 6 PM CDT this evening. * Extreme Grassland Fire Danger...is forecast from late this morning into the afternoon. * Winds...south 20 to 30 mph with gusts up to 40 mph. * Relative Humidity...as low as 25 percent. * Impacts...Any fires that develop will likely spread rapidly and become difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
1 follow-up statement
753 WWUS83 KICT 242045 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 345 PM CDT Fri Mar 24 2017 KSZ067>070-082-083-091>094-098-242145- /O.CAN.KICT.FW.W.0014.000000T0000Z-170324T2300Z/ Reno-Harvey-Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner- Cowley-Elk-Chautauqua- 345 PM CDT Fri Mar 24 2017 ...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 067...068...069...070...082...083... 091...092...093...094 AND 098... The National Weather Service in Wichita has cancelled the Red Flag Warning. Very high grassland fire danger is expected in rain-free areas through early this evening. However it is expected to remain below critical/extreme values. $$ KED
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 23, 11:43 PM CDT, 3 hours 47 minutes earlier.
Area forecast discussion, Mar 23, 11:43 PM CDT, 3 hours 47 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1143 PM CDT Thu Mar 23 2017 .SHORT TERM...(This evening through Monday) Issued at 330 PM CDT Thu Mar 23 2017 Very challenging forecast with regard to the closed low which evolves across the central Plains during Friday. The NAM is a bit further north than the GFS/ECMWF, taking the low across far southern Kansas, instead of northern Oklahoma. In consideration, a compromise/conceptual approach will be taken tonight through Saturday. For this evening/tonight, some of the western Kansas convection could impact portions of central Kansas where better elevated moisture transport will develop toward 06z. Additional elevated showers/thunder could develop from the Flint Hills into southeast Kansas Friday morning, though the developmental mid-level dry slot should limit or temporarily end precip chances across central Kansas through midday. In the afternoon, expecting two areas of convection, along and ahead of the surface dry- line/Pacific front across southeast Kansas, and then perhaps near/just northeast of the upper low over south central Kansas. Strong deep layer shear and modest instability will support a few severe storms across southeast Kansas Friday afternoon. Some indications of decent low level cape just ahead of the surface front in southeast Kansas and potential for backed surface flow suggest a brief tornado threat could also exist Friday afternoon. Expect to see some wrap around precip/showers through Friday night before ending from west to east across the area early on Saturday. The next upper trof will move east across the Plains Sunday into early Monday, providing another chance for much needed rainfall. Darmofal .LONG TERM...(Monday night through Thursday) Issued at 330 PM CDT Thu Mar 23 2017 Another upper trof will dig south across California early next week and into a closed low across the southwest CONUS. This could provide the central Plains with precip chances again by mid-week, though details on timing and chances for meaningful QPF are subject it subsequent track, with only low to modest confidence at this point. KED && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1141 PM CDT Thu Mar 23 2017 Gusty south winds will continue through the night time hours and into Friday across the region. A frontal boundary will sink southward into central Kansas Friday afternoon with winds switching to the northwest and gusty again. Meanwhile some low clouds in the MVFR range will be possible over southeast Kansas in the morning. && .FIRE WEATHER... Issued at 330 PM CDT Thu Mar 23 2017 Strong south winds will continue to fuel very high to extreme grassland fire danger through the evening. A period of extreme grassland fire danger looks to exist behind the dry-line front across the southern Flint Hills on Friday afternoon. So a fire weather watch will be issued. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 59 75 47 63 / 10 30 40 10 Hutchinson 58 74 44 62 / 20 50 30 0 Newton 59 73 44 60 / 20 30 40 10 ElDorado 60 74 46 62 / 20 30 40 20 Winfield-KWLD 60 75 47 64 / 20 30 40 10 Russell 53 69 40 61 / 20 50 20 0 Great Bend 53 68 40 62 / 20 50 20 0 Salina 59 75 44 60 / 20 40 40 10 McPherson 57 74 43 61 / 20 40 40 10 Coffeyville 61 74 50 64 / 10 50 60 40 Chanute 61 73 49 62 / 10 60 70 50 Iola 61 73 49 61 / 10 60 70 60 Parsons-KPPF 62 73 50 63 / 10 50 60 40 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 5 AM CDT Friday for KSZ032-033-047>053- 067>072-082-083-091>096. Fire Weather Watch Friday afternoon for KSZ069-070-092>094-098. && SHORT TERM...KED LONG TERM...KED AVIATION...CDJ FIRE WEATHER...KED
Hazardous weather outlook, Mar 23, 11:50 PM CDT, 3 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1150 PM CDT Thu Mar 23 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-250500- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1150 PM CDT Thu Mar 23 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Strong south winds and dry air will continue to create very high grassland fire danger across the area overnight. A Wind Advisory is also in effect until late tonight due to very strong south winds. A few thunderstorms are possible overnight across central Kansas. A strong storm with wind gusts around 50 mph will be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong to severe storms will be possible across the area on Friday afternoon into the early evening. The greatest risk is expected to be across southeast Kansas, where large hail and damaging down- burst winds will be most likely. A brief tornado is also possible. Very high to extreme grassland fire danger is forecast for the region on Friday. Another chance for strong and perhaps a few severe storms will be on Sunday afternoon and evening for portions of southern Kansas. The main concerns will be large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 2:50 PM CDT | Special Weather Statement | ICT | Cowley | 25 min |
| Mar 24, 3:11 PM CDT | Special Weather Statement | ICT | Sedgwick | 34 min |
| Mar 24, 4:19 PM CDT | Special Weather Statement | ICT | Reno | 41 min |
| Mar 24, 4:26 PM CDT | Special Weather Statement | ICT | Sumner | 49 min |
| Mar 24, 4:34 PM CDT | Special Weather Statement | ICT | Sedgwick | 41 min |
| Mar 24, 4:37 PM CDT | Special Weather Statement | ICT | Butler | 38 min |
| Mar 24, 4:46 PM CDT | Special Weather Statement | ICT | Harvey | 44 min |
| Mar 24, 4:49 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick | 46 min |
| Mar 24, 5:06 PM CDT | Special Weather Statement | ICT | Chase | 24 min |
| Mar 24, 5:08 PM CDT | Special Weather Statement | ICT | Saline | 37 min |
| Mar 24, 5:08 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 21 min |
| Mar 24, 5:10 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 39 min |
| Mar 24, 5:12 PM CDT | Special Weather Statement | ICT | Chase | 33 min |
| Mar 24, 5:26 PM CDT | Special Weather Statement | ICT | Ellsworth | 49 min |
| Mar 24, 5:31 PM CDT | Special Weather Statement | ICT | Harvey | 44 min |
| Mar 24, 5:32 PM CDT | Special Weather Statement | ICT | Saline | 28 min |
| Mar 24, 5:46 PM CDT | Special Weather Statement | ICT | McPherson | 29 min |
| Mar 24, 5:50 PM CDT | Special Weather Statement | ICT | Sedgwick | 25 min |
| Mar 24, 5:53 PM CDT | Special Weather Statement | ICT | Chase | 37 min |
| Mar 24, 5:58 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 30 min |
| Mar 24, 6:03 PM CDT | Special Weather Statement | ICT | Reno | 42 min |
| Mar 24, 6:07 PM CDT | Special Weather Statement | ICT | Sedgwick | 38 min |
| Mar 24, 6:29 PM CDT | Special Weather Statement | ICT | McPherson | 31 min |
| Mar 24, 6:33 PM CDT | Special Weather Statement | ICT | Chase | 27 min |
| Mar 24, 6:42 PM CDT | Special Weather Statement | ICT | Butler | 48 min |
| Mar 24, 6:55 PM CDT | Special Weather Statement | ICT | Marion | 35 min |
Nearby
Red Flag Warnings in Kansas, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.